# SDR CA150916007

- Difficulty date: September 9, 2015
- Submitted: April 22, 2016
- Operation: General aviation
- Make and model: Bombdr DHC8400
- Aircraft time: 5,313 hours
- Engine: Pwc PW150A
- System (JASC): 2435 · Starter-Generator
- Part: Bearing
- Part number: 400SG1052913
- Condition: Failed
- Location: Starter Gen
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: O

## Discrepancy

(CAN) NR 1 DC GENERATOR FAIL LIGHT ILLUMINATED IN FLIGHT AFTER BEING IN SERVICE ON WING FOR 555.33 HOURS. MAINTENANCE FOUND THE LH ENGINE STARTER GENERATOR ABNORMALLY HOT AND HAD AN ELECTRICAL SMELL. GENERATOR REPLACED AND TESTED OK. ONCE THE REMOVED FAILED STARTER GENERATOR WAS IN THE REPAIR SHOP, THE TEAR DOWN INSPECTION REVEALED THE FAN SIDE SEALED BEARING P/N 400SG1052-9/-13 HAD FAILED. ALL BUT ONE INTERNAL BALL BEARING WAS REDUCED IN SIZE AND HALF WERE MISSING. THERE WAS EVIDENCE THAT THE BALLS GROUND DOWN WHILE STILL INSIDE THE SEALED BEARING. STRANGELY THE RACES WERE STILL IN GOOD CONDITION, MEANING THE CHROME COATINGS WERE IN TACK AND SHINY. IT WOULD APPEAR THE MANUFACTURES BALL HARDNESS PROCESS MAY NOT HAVE BEEN DONE TO SOME OF THE BALLS. THE OEM FOR THE SEALED BEARING ASSEMBLY IS SKURKA AEROSPACE INC. CMM IPC 24-31-01 ITEM 240A/B. THE OVERHAUL SHOP HAS BEEN NOTICING SEVERAL OF THESE BEARINGS ARE FOUND ABNORMALLY WORN ROUGH AND STIFF AT TSN 500 HRS LESS THAN THE SCHEDULED REPLACEMENTS.
